, Volume 29, Issue 3, pp 161-171
Date: 17 Sep 2012

Venous Thromboembolism in Myelodysplastic Syndrome Patients Receiving Lenalidomide

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Background and objectives: Multiple myeloma treatment with lenalidomide-based regimens is associated with risk of venous thromboembolism (VTE), particularly during concomitant use with erythropoiesis-stimulating agents (ESAs). The risk of VTE in myelodysplastic syndrome (MDS) patients treated with lenalidomide is not well characterized and the background risk in untreated patients is not known. This study set out to determine the reporting rate of VTE in MDS patients on lenalidomide in the two years of postmarketing experience in the US, and to investigate whether there is a disproportional signal of VTE in MDS patients on lenalidomide by screening the US FDA Adverse Event Reporting System (AERS) safety database.

Methods: The MDS population exposed to lenalidomide was obtained from RevAssist®, the company’s proprietary restrictive distribution programme. VTE reports were identified from the company’s postmarketing surveillance safety database. The FDA AERS database was used for disproportionality analysis, and signal scores computed using three algorithms: multi-item gamma Poisson shrinker (MGPS), proportional reporting ratio (PRR), and reporting odds ratios (ROR).

Results: A total of 7764 MDS patients were prescribed lenalidomide during the first two years of commercial use in the US. VTE representing deep vein thrombosis and pulmonary embolism was reported in 41 patients, a reporting rate of 0.53%. The computed signal scores did not exceed the statistical threshold for identification of a significant disproportional signal for VTE in MDS reports involving use of lenalidomide without concomitant use of ESAs. However, a disproportional signal of VTE was detected in MDS reports where lenalidomide was concurrently used with ESAs.

Conclusions: The VTE reporting rate for MDS patients receiving lenalidomide during the first two years of postmarketing exposure was low (0.53%). Disproportionality analysis demonstrated a statistically meaningful association of VTE with lenalidomide concomitantly used with ESAs in MDS patients, but the association was not statistically significant when lenalidomide was used in the absence of ESAs.